Odd Results from T4/T3 Combo - Help!

I am a 45 Yr old male with Hashi’s and have been on thyroid medication for about 6 months now trying to dial in a good dose.

I started on T4 only and now to T4/T3 combo. I'm currently at 75 mcg T4 and 12.5 mcg T3 per day. I have experimented with higher 25 mcg doses of T3 and feel very good energy, but have noticed the following symptoms: occasionally my heart seems to pause for a second and then thump really hard for one beat and then return to normal, and the other is that I have gotten significant butterflies in my stomach.

I like the energy and feeling productive again but I'm wondering if the T3 at 25 mcg may be a bit too much or too soon.

As for blood results, they are a bit odd. From May – Sept this year:

TSH (.35 - 4.94) - 2.4. 1.4, 0.9, 0.2, 0.01

T3, Total (58 - 159) - 98, 95, 96, 118, 81

T4, Total (4.5 - 12) - 4.1, 4.8, 4.8, 6.2, 4.8

Reverse T3 has been well within the normal range, antibodies have actually increased while on thyroid, and free T4/T3 have corresponded with the Total T4/T3.

Dosages from May - Sept

75 mcg T4

100 mcg T4

100 mcg T4 / 5 mcg T3

75 mcg T4 / 25 mcg T3 (although I've reduced on my own to 12.5 mcg with symptoms)

So, here is what is odd to me…my TSH seems to be dramatically suppressed, but my T3 and T4 values seem to be low! How could that be? I was hoping to be toward the middle-upper end on T3 and T4.

These results are going to puzzle my doctor. My last prescription was to move from 100/5 Levo/Cytomel ratio to 75/25 Levo/Cytomel ratio...but as noted above, I have been taking a bit less T3 than prescribed due to the symptoms. I am concerned that he will want to reduce my dose and I feel that I’m getting closer to finding a good dose.

I am considering asking my doctor to switch me over to NDT to see how I feel. I would ask for a prescription for 2 grains of WP Thyroid.

I’m looking for any coaching regarding my situation. Thanks so much!

8 Replies

oldestnewest
  • I guess you are in the States....... There's too much rapid dose change going on for one thing. If you've changed dosing 4 times in three months, that doesn't really give the body a chance to adapt.

    Also, it depends on how long you've been undiagnosed as to the nutritional status. Hypothyroidism not only slows down metabolism, but also compromises digestion. Have you had your vitamins tested? D, B12, folate, ferritin? Probably vitamin A is a good idea to check as well.

    What I would suggest is to get your doctor to prescribe 112 mcg Synthroid and 10 mcg Cytomel because this is closer to the physiologic production of the thyroid. Take the Cytomel in two 5 mcg doses 6 or more hours apart. And leave it alone for three months. Then figure out how you feel and get blood taken. Unfortunately it takes time to get to the right dose and even then, over time, the dose may require adjusting.

    Changing doses every few weeks doesn't work very well. The body needs time to adapt.

  • Thanks very much for your reply. I have changed dosing basically monthly for the last few months and I should give it some time to settle.

  • You should leave at least 6 weeks before changing your dose up or down. Then have a blood test.

    But I would strongly suggest that you ask your doctor to test FT4 and FT3 rather than TT4 and TT3, because they Don't give you very much useful information. You need to know how much hormone is available for your body to use (Free), not how much is bound and/or reversed plus free - which is what the total test tells you. :)

  • Milnerb1, 6 months isn't a long time to optimise dose but your last dose increase was too much in one go and dose was effectively doubled as 25mcg T3 is equivalent to 75mcg T4.

    TSH has dropped in response to rising T4 and T3 as dose was increased. T4 will drop when T3 is added to Levothyroxine. Direct oral T3 means there is no need for high T4 to convert to T3, and better conversion is stimulated. I can't interpret Total T3 and T4, we use Free T3 and T4 in the UK, but they do seem low in range. Dose increases should nevertheless be gradual and low as increasing too much, and too quickly, causes bodily stress.

    I suggest you give 12.5mcg T3 and 75mcg T4 6-8 weeks to metabolise before changing dose again or switching to NDT. Symptoms often lag behind good biochemistry by 6-8 weeks so it's important to increase slowly to avoid over shooting. The heart thumping and butterflies can be due to under and over medication, and by increasing dose too quickly. If you need to increase T3 further try 6.25mcg increments.

    thyrophoenix.com/adjusting_...

    Antibodies have increased because there has been an autoimmune attack on the thyroid. Suppressed TSH means there will be little/no thyroid activity and this can help dampen Hashi flares. 100% gluten-free diet may also help reduce flares and antibodies.

    chriskresser.com/the-gluten...

    thyroiduk.org.uk/tuk/about_...

  • Thanks very much for your reply. Super helpful as usual. I'll hold steady for a while and let things stabilize a little more.

  • The heart thing is called ectopic beats. Very common. Mine are worse when my T3 is too low. I found that Hawthorn and Arjuna helped them, too.

  • Thanks very much for identifying my heart symptom. I didn't think they were palpitations, and it is good to know there is a name for them!

  • Cardiologist told me that "palpitations" is just a layman's term for any noticeable heart beat.

You may also like...